Parkinson's Drug Triggers Spontaneous Orgasms in Woman
AUGUST 13, 2014
A woman taking Parkinson’s disease drugs was admitted to a hospital for excessive, unwanted orgasms related to the drug, according to Live Science.
In an upcoming study to be published in Parkinsonism and Related Disorders, researchers describe the 42-year-old woman as an early-onset Parkinson’s disease patient. The patient was having 3 to 5 orgasms daily and experienced hyperarousal and increased libido. The orgasms lasted between 5 to 20 seconds each, the woman reported.
The researchers, from Necmettin Erbakan University in Konya, Turkey, believe this unusual side effect was related to Parkinson’s drug rasagiline, which the patient had been taking for 10 days. She began experiencing the orgasms on day 7.
“To the best of our knowledge, this is the first report of this adverse effect of rasagiline,” the researchers wrote. “These were unwelcome and occurred in the absence of hypersexual behavior.”
The researchers note in their paper one report of a man taking rasagiline experiencing spontaneous ejaculation. Other drugs are known to trigger spontaneous orgasms, because of the influence of dopamine. The researchers hypothesize this dopamine increase triggers spontaneous orgasms. However, in people with Parkinson’s disease, cells that make dopamine normally die over time.
The woman was not taking any other medications. She decided to stop taking the medication because of the orgasms, but resumed the drug 15 days later. The spontaneous orgasms started up again, so the woman stopped taking rasagiline altogether.
Typical side effects of rasagiline are flu-like symptoms, joint pain, depression, and gastric problems, but it was not noted for spontaneous orgasms, until now.
“There are indeed other drugs that can stimulate sexual response,” Rutgers University professor Barry Komisaruk told Live Science. “Just like rasagiline, many of these drugs activate dopamine, which is also released during orgasm. It is also fairly well-known that cocaine can mimic the effect of orgasm, through its effect on the levels of dopamine.”
This article was originally published on HCPLive.com
Treatment of Melanoma
In this Pharmacy Times program for Health Systems Pharmacists, Nanaz Amini, PharmD, RPh, MS, of the Angles Clinic, provides a pharmacist’s perspective on the management of melanoma.